Texas, 2004

Flash Flood in Texas, May 1, 2004

May 1, 2004 · NWS SHV · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 1, 10:20 AM CST, 40 minutes earlier.

Area forecast discussion, May 1, 10:20 AM CST, 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SHREVEPORT LA
1120 AM CDT SAT MAY 1 2004

.DISCUSSION...
COLD FRONT WAS LAGGING THE WIDESPREAD RAIN AND ISOLATED
THUNDERSTORMS...AND WAS LOCATED FROM NEAR LFK...TO GGG...TO NW OF
TXK.  RAIN IS EXPECTED TO BEGIN TO TAPER OFF DURING THE AFTERNOON
ACROSS NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...AND SOUTHWEST
ARKANSAS...AS THE FRONT CONTINUES TO PUSH SOUTHEAST...AND DRIER AIR
FILTERS INTO THE AREA.  HOWEVER...WIDESPREAD LIGHT TO MODERATE RAIN
WILL CONTINUE THIS AFTERNOON ACROSS DEEP EAST TEXAS AND NORTH
LOUISIANA.  WILL KEEP FLOOD WATCH AS IS.

WITH WIDESPREAD RAINFALL...HAVE LOWERED TEMPERATURES ONE OR TWO
CATEGORIES FOR THIS AFTERNOON.  ALSO...THE SEVERE WEATHER THREAT
AHEAD OF THE FRONT...OTHER THAN SOME FLOODING HAS VIRTUALLY COME TO
AN END...AS ATMOSPHERE HAS STABILIZED WITH THE ONGOING RAINFALL AND
COOL TEMPERATURES.

UPDATE ALREADY OUT.

&&

.PREVIOUS POINT TEMPS/POPS...
SHV  68  50  71  48 / 100  30   0   0
MLU  68  52  70  47 / 100  40  10   0
TXK  67  48  72  48 /  60  20   0   0
TYR  65  47  73  49 /  70  20   0   0
LFK  65  49  73  49 /  80  30   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLOOD WATCH FOR TODAY FOR AR ZONES 60-61-70>73.
LA...FLOOD WATCH FOR TODAY ALL N LA ZONES.
OK...NONE.
TX...FLOOD WATCH FOR TODAY FOR ZONES 125-126-136>138-149>153-
165>167.

&&

22
Hazardous weather outlook, May 1, 11:00 AM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT SAT MAY 1 2004

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-021100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CDT SAT MAY 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
A STRONG UPPER LEVEL SYSTEM AND ASSOCIATED COLD FRONT WILL CONTINUE
TO PUSH THROUGH THE EAST TEXAS LAKES REGION...NORTH LOUISIANA AND
SOUTH ARKANSAS THIS AFTERNOON.  WIDESPREAD MODERATE RAINFALL THIS
AFTERNOON...FROM DEEP EAST TEXAS INTO NORTH CENTRAL
LOUISIANA...COULD AGGRAVATE ANY ONGOING FLOODING PROBLEMS.  THIS
RAIN WILL GRADUALLY COME TO AN END DURING THE LATE AFTERNOON INTO
THE EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS...SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

22

In the hours before

Local storm report, May 1, 5:01 AM CST, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
601 AM CDT SAT MAY 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0110 AM     TSTM WND DMG     5 E MOUNT PLEASANT      33.17N 94.89W
05/01/2004                   TITUS              TX   LAW ENFORCEMENT

            SEVERAL TREES DOWN AROUND COUNTY.

&&

20
Special weather statement, May 1, 5:40 AM CST, 5 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
640 AM CDT SAT MAY 1 2004

ARZ060-061-070>072-LAZ001>003-TXZ112-125-126-136>138-011200-
BOSSIER-CADDO-CASS-COLUMBIA-GREGG-HARRISON-HEMPSTEAD-LAFAYETTE-
MARION-MILLER-NEVADA-SMITH-UPSHUR-WEBSTER-
640 AM CDT SAT MAY 1 2004

...AT 640 AM CDT...SEVERE THUNDERSTORM WATCH NUMBER 139 HAS BEEN
CANCELED FOR PARTS OF NORTHEAST TEXAS...AND SOUTHWEST ARKANSAS...

THE STRONGER THUNDERSTORMS HAVE MOVED SOUTHEAST OF THE AREA...
HOWEVER SHOWERS AND ISOLATED THUNDERSTORM CONTINUED.

ARZ073-011200-
UNION AR-
640 AM CDT SAT MAY 1 2004

...AT 640 AM CDT...SEVERE THUNDERSTORM WATCH NUMBER 140 HAS BEEN
CANCELED FOR PARTS OF SOUTH CENTRAL ARKANSAS...WHICH INCLUDED
UNION COUNTY...

THE STRONGER THUNDERSTORMS HAVE MOVED SOUTHEAST OF THE AREA...
HOWEVER SHOWERS AND ISOLATED THUNDERSTORM WILL CONTINUE.

LAZ010-TXZ149>153-165-011400-
ANGELINA-CHEROKEE-DE SOTO-NACOGDOCHES-PANOLA-RUSK-SHELBY-
640 AM CDT SAT MAY 1 2004

...SEVERE THUNDERSTORM WATCH NUMBER 139 CONTINUES IN EFFECT
UNTIL 700 AM CDT SATURDAY FOR PARTS OF NORTHWEST LOUISIANA...AND FOR
PARTS OF NORTHEAST TEXAS...

DOPPLER WEATHER RADAR IN SHREVEPORT INDICATED A LARGE AREA OF
SHOWERS AND THUNDERSTORMS OVER THE FOUR STATE REGION. MAIN THREAT
OF SEVERE WEATHER WOULD BE SOUTHEAST OF A HOMER ...TO HEFLIN AND
LONGSTREET LOUISIANA...AND GARY CITY AND JACKSONVILLE TEXAS LINE.
THE STRONGER THUNDERSTORMS AND HEAVIER RAINFALL WILL EXTEND ALONG
AND SOUTHEAST OF THIS LINE.

LAZ004>006-011>014-017>019-TXZ166-167-011400-
BIENVILLE-CLAIBORNE-JACKSON-LINCOLN-NATCHITOCHES-OUACHITA-
RED RIVER LA-SABINE LA-SABINE TX-SAN AUGUSTINE-UNION LA-WINN-
640 AM CDT SAT MAY 1 2004

...SEVERE THUNDERSTORM WATCH NUMBER 140 WILL REMAIN IN EFFECT FOR
PARTS OF NORTHERN LOUISIANA...AND A SMALL PART OF EAST CENTRAL TEXAS
UNTIL 900 AM CDT...

THE WATCH EXTENDED EAST OF A LINE FROM NEAR HOMER TO RINGGOLD...HALL
SUMMIT...AND PEASANT HILL LOUISIANA AND SAN AUGUSTINE TEXAS.

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO INCREASE OVER NORTHWEST
AND NORTH CENTRAL LOUISIANA AND THE EAST TEXAS LAKES AREA OF EAST
TEXAS. A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR
SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE
AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND
LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. THE STRONGER
THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE HAIL THE
SIZE OF PENNIES...GUSTY WINDS TO NEAR 40 MPH...AND RAINFALL
AMOUNTS TO NEAR ONE INCH WITH TWO INCHES POSSIBLE.

06
Special weather statement, May 1, 6:02 AM CST, 4 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
702 AM CDT SAT MAY 1 2004

LAZ010-TXZ149>153-165-01120-
ANGELINA-CHEROKEE-DE SOTO-NACOGDOCHES-PANOLA-RUSK-SHELBY-
702 AM CDT SAT MAY 1 2004

...SEVERE THUNDERSTORM WATCH NUMBER 139 HAS EXPIRED...FOR
PARTS OF NORTHWEST LOUISIANA...AND FOR PARTS OF NORTHEAST TEXAS...

DOPPLER WEATHER RADAR IN SHREVEPORT INDICATED A LARGE AREA OF
SHOWERS AND THUNDERSTORMS OVER THE FOUR STATE REGION.  THE
STRONGER THUNDERSTORMS AND HEAVIER RAINFALL WILL CONTINUE
SOUTH OF A CUSHING TO TENAHA TEXAS AND MANSFIELD TO
COUSHATTA...AND FARMERVILLE LOUISIANA LINE.

LAZ004>006-011>014-017>019-TXZ166-167-011400-
BIENVILLE-CLAIBORNE-JACKSON-LINCOLN-NATCHITOCHES-OUACHITA-
RED RIVER LA-SABINE LA-SABINE TX-SAN AUGUSTINE-UNION LA-WINN-
702 AM CDT SAT MAY 1 2004

...SEVERE THUNDERSTORM WATCH NUMBER 140 WILL REMAIN IN EFFECT FOR
PARTS OF NORTHERN LOUISIANA...AND A SMALL PART OF EAST CENTRAL TEXAS
UNTIL 900 AM CDT...

THE WATCH EXTENDED EAST OF A LINE FROM NEAR HOMER TO
BIENVILLE...COUSHATTA...AND PEASANT HILL LOUISIANA...AND SAN
AUGUSTINE TEXAS LINE. THE STRONGER THUNDERSTORMS...GENERALLY EAST OF
THIS LINE...WILL HAVE THE POTENTIAL TO PRODUCE HAIL TO THE SIZE
OF A PENNY...GUSTY WINDS TO NEAR 40 MPH...AND RAINFALL AMOUNTS
TO NEAR ONE INCH...WITH TWO INCHES POSSIBLE.

06
Local storm report, May 1, 6:50 AM CST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
750 AM CDT SAT MAY 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0530 AM     FLASH FLOOD      HENDERSON               32.16N 94.80W
05/01/2004                   RUSK               TX   LAW ENFORCEMENT

            HIGH WATER OVER NUMEROUS COUNTY ROADS.

0630 AM     FLASH FLOOD      JACKSONVILLE            31.97N 95.26W
05/01/2004                   CHEROKEE           TX   LAW ENFORCEMENT

            HIGH WATER ON CNTY RD 4116.

0630 AM     FLASH FLOOD      JACKSONVILLE            31.97N 95.26W
05/01/2004                   CHEROKEE           TX   LAW ENFORCEMENT

            3 TO 5 INCHES OF WATER OVER HWY 135.

0630 AM     FLASH FLOOD      2 S RUSK                31.77N 95.15W
05/01/2004                   CHEROKEE           TX   LAW ENFORCEMENT

            WATER COVERED THE BRIDGE ON HWY 1610.

&&

20
Local storm report, May 1, 7:25 AM CST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
825 AM CDT SAT MAY 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0820 AM     FLASH FLOOD      TIMPSON                 31.91N 94.40W
05/01/2004                   SHELBY             TX   CO-OP OBSERVER

            HWY 59 CLOSED DUE TO HIGH WATER.

0820 AM     FLASH FLOOD      TIMPSON                 31.91N 94.40W
05/01/2004                   SHELBY             TX   CO-OP OBSERVER

            HWY 87 CLOSED DUE TO HIGH WATER.

&&

20
Special weather statement, May 1, 8:02 AM CST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
902 AM CDT SAT MAY 1 2004

LAZ004>006-011>014-017>019-TXZ166-167-011420-
BIENVILLE-CLAIBORNE-JACKSON-LINCOLN-NATCHITOCHES-OUACHITA-
RED RIVER LA-SABINE LA-SABINE TX-SAN AUGUSTINE-UNION LA-WINN-
902 AM CDT SAT MAY 1 2004

...SEVERE THUNDERSTORM WATCH NUMBER 140 HAS EXPIRED FOR PARTS OF
NORTH LOUISIANA...AND A SMALL PART OF EAST CENTRAL TEXAS...

A LARGE AREA OF SHOWERS AND THUNDERSTORMS COVERED MUCH OF THE
AREA. AT 902 AM CDT...THE STRONGER THUNDERSTORMS AND HEAVIER
RAINFALL WERE DETECTED OVER THE EAST TEXAS LAKES REGION...AND ACROSS
LOWER TOLEDO BEND LAKE COUNTRY OF WEST CENTRAL LOUISIANA. THE THREAT
OF SEVERE WEATHER HAS DECREASED...BUT HEAVY RAINFALL OF ONE TO TWO
INCHES WILL BE POSSIBLE OVER THE NEXT COUPLE OF HOURS.

06

The radar

The Shreveport radar (KSHV), 54 km away, was scanning. The volume nearest the first event began at 16:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Panola

When
May 1, 11:00 AM CST to 1:00 PM CST
Where
Panola County, Carthage
Reported by
EMERGENCY MANAGER
Coordinates
32.162, -94.306 (the zone’s center; the record gives no point)

Widespread flooding was reported. Portion of Rosewood street was washed out. HIgh water over Dixie Lake Rd. High water over FM 699 south of town.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394383.